Alert archive / Missouri / Tornado Warnings in 2025

Tornado Warning 68, NWS St. Louis, MO

May 16, 2025Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this tornado warning at May 16, 2025, 5:09 PM CDT for Sainte Genevieve County, Missouri. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2025, 5:09 PM CDT (22:09 UTC)
Expired
May 16, 2025, 5:18 PM CDT
In force
9 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 115 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 11:58 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WFUS53 KLSX 162209
TORLSX
MOC186-162300-
/O.NEW.KLSX.TO.W.0068.250516T2209Z-250516T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
509 PM CDT Fri May 16 2025

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Southeastern Sainte Genevieve County in southeastern Missouri...

* Until 600 PM CDT.

* At 509 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located over Coffman, or 15 miles east of Farmington, 
  moving east at 65 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught
           without shelter. Mobile homes will be damaged or
           destroyed. Damage to roofs, windows and vehicles will
           occur. Tree damage is likely.

* Locations impacted include...
  St. Mary, Coffman, Womac and Minnith.

This includes the following State Parks...
	Hawn State Park.

This includes Interstate 55 in Missouri near exit 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in St Louis MO.

&&

LAT...LON 3771 9025 3784 9029 3788 8995 3787 8994
      3782 9000 3775 9005 3767 9011 3770 9015
      3767 9020
TIME...MOT...LOC 2209Z 257DEG 56KT 3778 9017

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Kimble
1 follow-up statement
728 
WWUS53 KLSX 162218 RRA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
518 PM CDT Fri May 16 2025

MOC186-162228-
/O.CAN.KLSX.TO.W.0068.000000T0000Z-250516T2300Z/
Sainte Genevieve MO-
518 PM CDT Fri May 16 2025

...TORNADO WARNING IS CANCELLED FOR SOUTHEASTERN SAINTE GENEVIEVE 
COUNTY...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area.

&&

LAT...LON 3771 9025 3784 9029 3788 8995 3787 8994
      3782 9000 3775 9005 3767 9011 3770 9015
      3767 9020
TIME...MOT...LOC 2209Z 257DEG 56KT 3778 9016

$$

Kimble

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at May 16, 2:55 PM CDT, 2 hours 14 minutes earlier. Its key messages:

  • Severe thunderstorms are expected to continue until storms exit between 6 and 7 PM this evening.
  • After a brief period of dry weather tonight - Saturday evening, the chance for rain showers and thunderstorms returns Saturday night into next week, with the highest chances on Monday night and Tuesday.
Area forecast discussion, May 16, 2:55 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
255 PM CDT Fri May 16 2025

.KEY MESSAGES...

- Severe thunderstorms are expected to continue until storms exit
  between 6 and 7 PM this evening.

- After a brief period of dry weather tonight - Saturday evening,
  the chance for rain showers and thunderstorms returns Saturday
  night into next week, with the highest chances on Monday night
  and Tuesday.

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 248 PM CDT Fri May 16 2025

Isolated to widely scattered supercells have developed fairly
rapidly over the past couple of hours in our area along a fast-
moving cold front. This boundary is located just west of a
KVIH>>KUIN axis and should clear the southeastern CWA by or just
before 2300 UTC. Large hail, potentially very large (2.75+") still
looks like the main threat given very steep midlevel lapse rates
and associated hail CAPE. The tornadic potential increases with
southerly extent, with the latest SPC mesoanalysis showing 0-1km
SRH around 150-175 m^2/sec^2. LCL values are also a bit lower down
in southeast Missouri and southwest Illinois compared to east-
central Missouri and south-central Illinois. However, a strong RFD
surge very recently just helped spin up a tornado further north,
so the threat continues across the entire tornado watch.

Much cooler and drier air will filter into the area behind this cold
front. Therefore, look for dry weather the remainder of tonight into
Saturday evening along with temperatures much closer to seasonal
normals.

Gosselin

&&

.LONG TERM...  (Sunday through Next Friday)
Issued at 248 PM CDT Fri May 16 2025

(Saturday Night - Tuesday Night)

Today's cold front is expected to stall out across the mid south and
then begin to move back northward as a warm front late this weekend
into early next week. Multiple rounds of showers and thunderstorms
are expected mainly along/north of this retreating boundary through
early next week. There still appears to be 2 MCSs that may impact
the region, one Sunday night/Monday morning and another Monday
night/Tuesday morning. The latter should be further north than its
predecessor, but how far north is a question mark. Sometimes
antecedent convection really hampers the poleward progress of
retreating warm fronts. There is some modest lesside cyclogenesis in
the central Plains, which would argue for continued northward
movement, but again, this could be offset by the aforementioned
convection. The main focus through Tuesday morning likely will be on
heavy rain potential and flash flooding. Convection through that
time likely is to be focused along/north of the boundary and
elevated in nature (hail could be a threat though). In terms of
rainfall potential, the probabilities have trickled up about 10% for
2+" of total rainfall through Tuesday night. Chances are now in the
50-70% range across the bi-state area. For at least 4", chances are
in the 10-15% range, still quite low but a bit higher than yesterday
by about 5% on average. The overall concern for any significant flash
flood threat or river flood threat is still fairly low, but we will
have to keep an eye on this period for hydrologic impacts. As talked
about yesterday, a lot of the area is now running a slight deficit
in the rainfall department since May 1st. Parts of northeast
Missouri and west-central Illinois have fairly widespread abnormal
dryness/moderate drought conditions and could really use 2-3+" of
rain.

At least a conditional severe threat is still on the table for
Tuesday ahead of the midlevel synoptic trough and associated cold
frontal passage. Major caveats continue including a lot of spread
with the track/strength/timing of the trough itself and on
instability. The amount of instability remains a big question mark
due to antecedent convection primarily.

Temperatures during this time period still are tricky, especially
daytime highs. The track of each nocturnal MCS will have
ramifications on daytime highs both Monday and Tuesday. Not
surprisingly, the inter-quartile range from the NBM each of these
days is large, mainly on the order of 8-12 degrees in most
locations.

(Wednesday - Next Friday)

The mid/late week period continues to look increasingly chilly for
late May standards as an anomalous mid/upper level low slowly slides
across the Great Lakes. Temperature anomalies at 850 hPa peak out at
around 6 to 8C below normal Wednesday night across the area. While
those type of values wouldn't be noteworthy in the middle of winter,
it is for late May (closer to 2 sigma below normal). The coolest day
is likely to be on Wednesday, as highs in the 60s are forecast. If
clouds and/or rain continues across portions of the area, cannot
rule out some locations staying in the 50s. Lows late week are
dependent on the timing of the surface ridge and sky cover, but
widespread lows in the 40s are certainly on the table.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1210 PM CDT Fri May 16 2025

Isolated to scattered thunderstorms will develop along a cold
front over the next couple of hours. The metro terminals still
have the best chance, but coverage is too low to be confident
enough to introduce a prevailing or a TEMPO. Any thunderstorm that
does directly impact a terminal would have the capability of
producing low visibilities in heavy downpours and large hail with
some wind threat as well. Storms will move off to the east
quickly, with dry weather and VFR conditions favored thereafter.
Winds are expected to veer through this evening, with
west/northwest winds behind the front. Gusts may diminish or at
least weaken this evening before picking back up again by mid
morning on Saturday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 16, 3:06 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
306 PM CDT Fri May 16 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-172015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
306 PM CDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms will continue through early this evening across
parts of east central and southeast Missouri into southwest and
south central Illinois. Very large hail in excess of 2 inches in
diameter, damaging wind gusts in excess of 80 mph, and a few
tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again late Saturday night through next
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or wind damage to the
National Weather Service in St. Louis.

Gosselin

In the hours before

Local storm report, May 16, 5:04 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
504 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Hail             Washington              38.55N 91.01W
05/16/2025  M1.00 Inch       Franklin           MO   Emergency Mngr

&&

Maples
Local storm report, May 16, 5:05 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
505 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Hail             1 NW Ste. Genevieve     37.98N 90.05W
05/16/2025  E1.00 Inch       Ste. Genevieve     MO   Public

            Report from mPING: Quarter (1.00 in.).

&&

MF
Local storm report, May 16, 5:06 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
506 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Hail             3 NW Wildwood           38.62N 90.69W
05/16/2025  E1.00 Inch       St. Louis          MO   Public

            Report from mPING: Quarter (1.00 in.).

&&

MF
Local storm report, May 16, 5:07 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
507 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Hail             3 NW Wildwood           38.62N 90.69W
05/16/2025  E1.50 Inch       St. Louis          MO   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

MF
Local storm report, May 16, 5:08 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
508 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     Hail             3 NW Wildwood           38.62N 90.69W
05/16/2025  E1.75 Inch       St. Louis          MO   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

MF
Local storm report, May 16, 5:09 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
509 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Hail             Gerald                  38.40N 91.33W
05/16/2025  M2.00 Inch       Franklin           MO   Broadcast Media

            Video sent in by local broadcast media.
            Courtesy of KSDK. Time estimated by radar.

&&

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:17 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Warren73 min
May 16, 1:23 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Lincoln, Saint Charles, Warren52 min
May 16, 1:35 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Washington40 min
May 16, 1:48 PM CDTTornado WarningLSXCrawford, Washington34 min
May 16, 1:57 PM CDTSevere Thunderstorm WarningLSXFranklin18 min
May 16, 2:02 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds43 min
May 16, 2:02 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis, City of Saint Louis43 min
May 16, 2:17 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren28 min
May 16, 2:25 PM CDTTornado WarningLSXIron, Reynolds35 min
May 16, 2:34 PM CDTTornado WarningLSXSaint Louis, City of Saint Louis41 min
May 16, 2:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXReynolds9 min
May 16, 2:55 PM CDTTornado WarningLSXIron, Madison50 min
May 16, 2:58 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds37 min
May 16, 3:01 PM CDTTornado WarningLSXCrawford, Washington34 min
May 16, 3:45 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington45 min
May 16, 4:14 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds, Saint Francois, Washington46 min
May 16, 4:15 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve24 min
May 16, 4:47 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois43 min
May 16, 5:07 PM CDTSevere Thunderstorm WarningLSXReynolds23 min

Nearby

Tornado Warnings in Missouri, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.